Denosumab (prolia): can I have a bit of feed... - Bone Health

Bone Health

4,609 members1,934 posts

Denosumab (prolia)

Love-Life-Happiness profile image

can I have a bit of feed back of someone that's on this or tried it....

I had annifolatic from taking AA...

i had severe depression to Terrosa injections..

I gave had several fractures in my thoracic spine..

this summer i had 3 craked ribs from nothing...

I'm 51 and have kyphosis due to my fractures..

Im due to start this new treatment for me, prolia and feeling a liitle apprehensive as i have read that 'stopping treatment can increase yyourrick of spinal fractures'... The chances of me tolerating this is slim yet trying it could make things worse... I just dont know what to do and my appointment is tomorrow 😫

15 Replies
Met00 profile image
Met00

Before you agree to start Prolia, check what medication you will relay onto if you have to stop it, because if you don' t go straight onto an alternative medication, there's a high risk of rebound fractures. Most people don't have any problems whilst taking it, but some do, so it's essential to have a plan in place for stopping it. Another one you could ask about is Strontium Ranelate, though that isn't suitable for anyone with existing heart problems or high blood pressure.

agingfeminist profile image
agingfeminist

I have been on 6-monthly injections of Prolia with no problems for 3 years and plan to take it for life so no worries about rebound fractures. The clinical results look good. The use of strontium ranelate looks interesting and also worth asking about.

Nannie-C profile image
Nannie-C in reply to agingfeminist

what happens if you suddenly have to stop it for perhaps dental extraction, other illness, no supply?

OIMum profile image
OIMum in reply to agingfeminist

my Mum has been on Prolia for 9 years and told there is a 10 year maximum period you can be on it! My Consultant told me the same thing when I asked about it and he put me on Pamidronate Infusions.

What happens after the 10 years are up?

agingfeminist profile image
agingfeminist in reply to OIMum

I will discuss with a bone specialist and see what's on offer then.

DazzleP profile image
DazzleP

I have been taking Prolia. Due to have my 3rd injection in a couple of weeks. I have had no side effects or problems with it

Arcadia10 profile image
Arcadia10

I wouldn't rush into having Prolia injections without discussing an exit strategy with your doctor. As Met00 says, you will have to go onto a bisphosphonate, either oral or intravenous, for at least two years to get off Prolia safely if you can't tolerate it. In light of your bad reactions to a couple of the osteoporosis medications in the past, this is a concern. Could you postpone your injection until you think things through and have some clarity and have spoken to your doctor?

I wasn't as lucky as DazzleP and agingfeminist. I experienced lots of side effects to Prolia over the two years I was on it. No medial professionals recognised my increasing illness as being caused by Prolia until I found a new GP after the fourth injection. She listened to my litany of side effects and looked at the rash on my face and told me I was allergic to Prolia and had to stop taking it. So I then had to go onto a bisphosphonate - and had side effects from both Actonel and Fosamax, although comparatively minor. The bisphosphonates didn't stop me having fractures in my pelvis and sacrum a year ago and I've recently discovered purely by chance that I have two broken ribs which must have happened at about the same time.

I don't mean to put you off Prolia, but not everyone can take it. You really need to work out what you're going to do if you need to stop it as you say you've already had an anaphylactic reaction to alendronic acid. Your case is complex and I'm not qualified to give an opinion as to what you should do, but I would hold off for a couple of weeks and speak to your doctor and get more opinions from others on this site who also have personal experience with Prolia.

Mavary profile image
Mavary

hi I’m on Prolia or Denosumab. I can only speak for myself and I’ve been fine for more that two years. I hope you will be the same.

Greekolives profile image
Greekolives

I took Prolia without any side effects. It helped my hips, but not my spine. My PCP decided to go with Forteo which has built up my bone so that I no longer have severe osteoporosis, but now am listed as having osteopenia. I am very happy the daily Forteo injections have restored my bone. I have 4 more months on Forteo and then will need to go back to Prolia or something else to maintain this bone. But, my experience with Prolia was a good one.

MWZ3 profile image
MWZ3

I don’t know of any other drugs that are so counterproductive as these. I’ve refused them. Your choice though after much research and consideration.

NewBloom profile image
NewBloom

Hi, This in an interesting read and hope you made a decision and all went well. Sorry to hear you've been having problems. X

I'm in a similar situation but only board line Osteoporosis of the hip fumur. My spine and hip are still in Ostopenia ranges.

I couldn't tolerate AA, Risedronate and last May had a Zoladronic infusion, it didn't go well and caused eye pain like AA. Early January I have a follow up with the consultant to discuss my op. I know Prolia is one but may have to take for life . At age 55 I'm neither keen on this option.

I do wish you all the best. X

Nannie-C profile image
Nannie-C in reply to NewBloom

remember that it all dexa s are accurate , as many as 50% have one error which is really scary.

If you can’t take AA etc what would you take to stop spinal breaks after stopping/missing Prolia?

What about HRT?

NewBloom profile image
NewBloom in reply to Nannie-C

I'd find out my options in January. I'm not able to take HRT due to another medication.

Arcadia10 profile image
Arcadia10 in reply to NewBloom

I'm surprised that your doctor put you onto osteoporosis medication when you are only mainly in the osteopenic range with your femoral neck being borderline osteoporotic. Osteopenia can usually be managed by diet, exercise, lifestyle changes and taking supplements like vitamins K2, D3 and C, boron, magnesium, as well as making sure you get enough calcium from your diet.

Prolia is specified for use by post-menopausal women with osteoporosis at high risk of fracture for whom none of the oral medications have worked. It is not generally for use as a first-line drug. A lot of doctors don't seem to be aware of this.

Getting off Prolia safely is not easy or guaranteed, and you obviously can't tolerate the oral meds which you would have to take as a relay drug. I wouldn't go near it if I were you, especially at your relatively young age and being only osteopenic.

VieuxQuebec profile image
VieuxQuebec

I have been on Prolia for 4 years without side effects. My concern is that it is not approved in the USA for self injection at home which makes no sense; my insurance company is charged a fortune ( almost over $15,000!) because I get the injection in the hospital’s outpatient infusion center and my copay is $250 plus the doctor’s visit of $70. I have filled a complaint with the hospital and with my Medicare plan, which doesn’t seem to care about this exorbitant charge. ( At first I was going to another doctor who gave the injection in her office so was just charged for the office visit and the drug co- pay).

You may also like...